Namespaces
Variants
Actions

Poincaré conjecture

From Encyclopedia of Mathematics
Revision as of 17:20, 7 February 2011 by 127.0.0.1 (talk) (Importing text file)
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to: navigation, search

An assertion attributed to H. Poincaré and stating: Any closed simply-connected three-dimensional manifold is homeomorphic to the three-dimensional sphere. A natural generalization is the following assertion (the generalized Poincaré conjecture): Any closed -dimensional manifold which is homotopy equivalent to the -dimensional sphere is homeomorphic to it; at present (1991) it has been proved for all (and for smooth manifolds also when ).


Comments

References

[a1] S. Smale, "Generalized Poincaré's conjecture in dimensions greater than four" Ann. of Math. (2) , 74 (1961) pp. 199–206
[a2] S. Smale, "On the structure of manifolds" Amer. J. Math. , 84 (1962) pp. 387–399
[a3] J.R. Stallings, "Polyhedral homotopy-spheres" Bull. Amer. Math. Soc. , 66 (1960) pp. 485–488
[a4] M.H. Freedman, "The topology of four-dimensional manifolds" J. Diff. Geometry , 17 (1982) pp. 357–453
[a5] J. Dieudonné, "A history of algebraic and differential topology 1900–1960" , Birkhäuser (1989)
How to Cite This Entry:
Poincaré conjecture. Encyclopedia of Mathematics. URL: http://encyclopediaofmath.org/index.php?title=Poincar%C3%A9_conjecture&oldid=17164
This article was adapted from an original article by Yu.B. Rudyak (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article